Sunday, May 22, 2011

For Brittany

Brittany left the following comment on a previous post:

Hi, I just found your blog. I've been trying to taper off hydrocortisone, and I'm afraid I'm not going to be able to get off. It's been over three years. I started at 30 mg and I'm finally at 2.5 mg after being on 5 mg for several months, but this decrease is not going well. I'm so extremely tired - it's so hard to stay awake. (My recent challenge/acth stimulation test showed an a.m. cortisol level of 6.)

I really don't know what to do. I have so many things I want to do, and feel like my life is on hold for this - I'm going to Europe this summer and my husband and I would like to have kids. This decrease went okay at first, but I just keep feeling more and more tired. I'm wondering if my adrenals have just recovered as much as they are going to, and this level isn't going to be enough.

My endo isn't sure I'm going to be able to get off, and said maybe it's autoimmune, even though a test for that came back negative. I have hashimoto's though, so I know that can be related.

I read through some of your posts - I'm now considering taking some B5...Any other advice you might have for me? (I had been on a bunch of supplements before, but a natural doc was the one who prescribed hydrocortisone for my fatigue in the first place, which led to a ton of horrible side effects that he insisted initially weren't from the steriods...so I got out of the natural things and stopped googling as much...but I'm getting desperate.)

I'm sorry you've had to deal with so much.
- Brittany

Here are my thoughts on your situation...

1.Do you have a diagnosis? It sounds like maybe you've been limbo-ing it for three years. So if there's no diagnosis after all that time, now is the time to try and get that squared away. After three years, your endo either needs to step up his/her game or be fired.

2.Has the endo done an ITT test? This will show Secondary Adrenal Insufficiency (which it sounds to me like what you have, but FYI I'm no expert).

I have a document that does a great job explaining the diagnostic testing for adrenal insufficiency. It's online somewhere but I can't locate the link, so email me if you want me to forward a copy (pissedoffpatient AT gmail DOT com).

Otherwise, this is a good link on diagnosis.

3.Is your endo someone who actually has dealt with adrenal issues? Or does their practice primarily focus on diabetes and thyroid? If they don't handle a lot of adrenal patients, you really want to see someone who does, especially since you want to have kids--I think you're going to need a higher level of care than a run-of-the-mill endo, especially with the Hashi's in the mix too.

Most adrenal patients I have corresponded with go to Mayo Clinic. You can email me and I can share some other names with you, maybe they are closer to you than Mayo. Also there are a few clinics you should avoid but I don't want to name them publicly.

(Note, if you think you'll need a reproductive endocrinologist to get pregnant, this would be a good time to visit a few and see what they say. REs tend to be more creative thinkers and they might have some ideas for you both in terms of treatment and in terms of maybe recommending other endos.)

4.Have you connected with other adrenal patients online? There are patients that know more than me (and the doctors).

Two forums I can recommend are:

MdJunction Adrenal Insufficiency Forums


Dusty's Site

5. For vitamins, steroids inhibit absorption of nutrients and I definitely have had issues with that, which is why I think I find vitamins so helpful. I would start with a good B vitamin, not just B5, but all the Bs and I would take it twice a day (you'll pee out any excess).

As for other vitamins, you always have to weigh the benefit against the risk, interactions with other medications and know what levels are toxic so you don't poison yourself. Plus take vitamins a couple hours after the steroids, don't take everything together or else the steroids will inhibit absorption.

I have found magnesium and potassium to be helpful with the muscle cramping associated with steroid withdrawal/adrenal insufficiency, but your experience may vary.

I highly recommend the Consumer Labs website. The membership is about $20 and worth every penny. They provide a survey of clinical research, test vitamins for quality and just make it easier to figure out if you should take something or not.

6. Eat a low carb whole food diet to avoid steroid related weight gain and prevent diabetes. Just FYI steroids mess with insulin which is why they can cause type 2 diabetes.

I have found some vitamins help keep insulin in check, but that may or may not carry over for you. I use Alpha Lipoic Acid and Chromium GTF.

7.When you go to Europe, carry hand sanitizer with you and use it frequently. The germs are different in Europe and the last thing you need is to add a bug your immune system has never seen before to the mix.

Paris 2006 almost put me in the hospital and that was before my current adrenal situation.

Also, tweak your dose before you go so feel human and are up for long days of sight seeing.

I hope that helps and that you find some answers!

No comments:

Post a Comment

Thanks for your comment. I read all comments and do my best to respond to questions, usually in a new post.

If you have adrenal issues and want to connect with other patients the following message boards are wonderful resources:

http://www.mdjunction.com/forums/adrenal-insufficiency-discussions/general-support

http://www.addisonssupport.com/